Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 1, NWS Honolulu, HI

April 22, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 22, 2015, 7:34 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2015, 7:34 PM HST (05:34 UTC)
Expired
Apr 22, 2015, 10:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 89 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WGHW50 PHFO 230534
FFWHFO
HIC003-230830-
/O.NEW.PHFO.FF.W.0001.150423T0534Z-150423T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
734 PM HST WED APR 22 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1030 PM HST

* AT 722 PM HST...RADAR SHOWED PERSISTENT HEAVY RAINS ALONG THE
  WINDWARD SIDE OF THE KOOLAU SLOPES...FROM JUST NORTH OF KANEOHE TO 
  HAUULA. A STREAM GAGE ON PUNALUU STREAM SHOWS A RAPID RISE IN 
  WATER LEVEL TO ABOVE 7 FEET DURING THE PAST HOUR. THESE HIGH 
  WATER LEVELS WILL LIKELY CAUSE FLOODING ALONG THE LOWER REACHES 
  OF PUNALUU STREAM...AND COULD IMPACT TRAFFIC ON KAMEHAMEHA HIGHWAY 
  ON WINDWARD OAHU. RADAR ESTIMATES SHOW RAINFALL RATES OF UP TO TWO 
  INCHES PER HOUR CONTINUING IN THE WARNING AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  LAIE...HAUULA AND WAIAHOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790

$$

JACOBSON
2 follow-up statements
336 
WGHW70 PHFO 230651
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
851 PM HST WED APR 22 2015

HIC003-230830-
/O.CON.PHFO.FF.W.0001.000000T0000Z-150423T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
851 PM HST WED APR 22 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1030 PM HST...

AT 845 PM...RADAR INDICATES PERSISTENT MODERATE TO HEAVY SHOWERS 
OVER THE WINDWARD SLOPES OF THE KOOLAU RANGE...UPSLOPE FROM WAIAHOLE 
TO LAIE. WHILE THE WATER LEVEL AT THE STREAM GAUGE ON PUNALUU STREAM
HAS DROPPED BACK BELOW THE CRITICAL SEVEN FOOT LEVEL DURING THE PAST
HOUR...HEAVY RAINS CONTINUE IN THE UPSLOPE DRAINAGE BASIN...AND THE
POTENTIAL FOR FLASH FLOODING CONTINUES WITHIN THE WARNING AREA. A 
RAIN GAUGE ON PUNALUU STREAM HAS MEASURED OVER FOUR AND A HALF 
INCHES OF RAIN DURING THE PAST THREE HOURS...AND OVER EIGHT INCHES
OF RAIN DURING THE PAST SIX HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790

$$

JACOBSON
588 
WGHW70 PHFO 230818
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1018 PM HST WED APR 22 2015

HIC003-230826-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-150423T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1018 PM HST WED APR 22 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR SHOWS THAT THE EARLIER HEAVY RAINS OVER THE WINDWARD 
SLOPES OF THE KOOLAU RANGE HAVE DIMINISHED IN INTENSITY DURING THE 
PAST HOUR...AND STREAM GAUGES IN THE AREA SHOW DECREASING WATER 
LEVELS. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN ELEVATED FOR SEVERAL MORE HOURS.

LAT...LON 2163 15799 2167 15790 2142 15777 2140 15790

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:45 PM HST, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 22, 3:45 PM HST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED APR 22 2015

.SYNOPSIS...
MODERATE TO LOCALLY BREEZY TRADE WINDS WILL PREVAIL NEAR THE BIG
ISLAND INTO THE WEEKEND...DELIVERING A FEW CLOUDS AND SHOWERS TO
WINDWARD AND SOUTHEAST SLOPES. LIGHT TO LOCALLY BREEZY SOUTHEAST
WINDS WILL PREVAIL OVER THE REMAINDER OF THE ISLAND CHAIN THROUGH
FRIDAY...WITH WINDS WEAKENING STATEWIDE AND SHIFTING TO THE SOUTH
AHEAD OF A FRONT THIS WEEKEND. THE SOUTHEAST WINDS WILL SPREAD
VOLCANIC HAZE TO THE OTHER SMALLER ISLANDS THE NEXT COUPLE OF DAYS.
THE SOUTHEAST WINDS WILL BRING PERIODS OF CLOUDS AND SHOWERS...
MAINLY TO WINDWARD AND SOUTHEAST SLOPES...BUT WILL ALSO ALLOW A FEW
SHOWERS TO AFFECT LEEWARD AND INTERIOR AREAS. THE WEAKENING FRONT
IS EXPECTED TO MOVE OVER THE ISLANDS THIS WEEKEND AND EARLY NEXT
WEEK...ACCOMPANIED BY MORE WIDESPREAD CLOUDS AND SHOWERS.

&&

.DISCUSSION...
CURRENT SYNOPTIC PATTERN HAS NOT CHANGED SIGNIFICANTLY SINCE THIS
MORNING...AND ONLY SLIGHT CHANGES ARE EXPECTED THROUGH FRIDAY...WITH
THE FORECAST ANTICIPATING MORE SIGNIFICANT CHANGES OVER THE WEEKEND
AND EARLY NEXT WEEK. THE RELEVANT FEATURES ON THE LATEST SURFACE
ANALYSIS ARE A RATHER STRONG 1035 MB HIGH CENTERED ABOUT 1500 MILES
NORTHEAST OF THE ISLANDS...AND A GALE LOW ABOUT 1000 MILES TO THE
NW. A SLOW-MOVING FRONTAL BOUNDARY ASSOCIATED WITH THE LOW IS ABOUT
600 MILES NORTHWEST OF KAUAI...BUT LAYERED CLOUDS WITH EMBEDDED
THUNDERSTORMS EXTEND SEVERAL HUNDRED MILES EAST OF THE FRONT...AND
LIE JUST W OF THE HAWAIIAN OFFSHORE WATERS. ALOFT...A HIGHLY
AMPLIFIED PATTERN PREVAILS OVER THE CENTRAL NORTH PACIFIC...WITH A
CLOSED LOW NORTHWEST OF THE ISLANDS IN THE PROCESS OF BECOMING
CUT-OFF NEAR 30N 170W. WHILE THIS LOW ALOFT IS SUPPORTING THE
SURFACE LOW...A STRONG NORTH-SOUTH ORIENTED RIDGE ALOFT JUST EAST OF
THE ISLANDS ALONG 152W IS SUPPORTING THE SURFACE HIGH. VISIBLE
IMAGERY SHOWS CLOUDS AND SHOWERS THAT HAD THEIR ORIGINS IN THE BIG
ISLAND PLUME MOVING NORTHWEST OVER KAUAI AND NIIHAU AND NEAR SHORE
LEEWARD WATERS...WITH RADAR DETECTING A FEW HEAVY ALBEIT FAIRLY
SMALL RAIN CORES. CLOUDS ON THE BIG ISLAND ARE FAVORING WINDWARD AND
SOUTHEAST SLOPES...BUT NOT MUCH RAINFALL THERE TODAY. ALTHOUGH EAST
MAUI WAS WET THIS MORNING...CLOUDS AND SHOWERS HAVE DIMINISHED
SIGNIFICANTLY SINCE. LOW CLOUDS AND SHOWERS OVER THE REMAINDER OF
MAUI COUNTY AND OAHU DEVELOPING OVER BOTH WINDWARD AND LEEWARD
AREAS...DUE TO THE HYBRID WIND FLOW THAT HAS EAST-SOUTHEASTERLY
TRADE WINDS YIELDING TO SEA BREEZES IN SHELTERED AREAS. LOCALLY
HEAVY SHOWERS ARE CURRENTLY AFFECTING PORTIONS OF OAHU.

THE ONGOING WIND REGIME IS NOTORIOUSLY DIFFICULT FOR ANTICIPATING
CLOUD AND SHOWER COVERAGE...AS WELL AS LOW-LEVEL WINDS...ON THE
SMALLER ISLANDS. THIS IS DUE TO THE FACT THAT THE SMALLER ISLANDS
LIE IN THE SHADOW OF THE BIG ISLAND...AND EDDIES AND PLUMES
DEVELOPING TO THE LEE OF THE BIG ISLAND/MAUI/MOLOKAI CAN
SIGNIFICANTLY IMPACT WEATHER OVER DOWNSTREAM AREAS. ADDITIONALLY...
THIS TYPE OF WIND REGIME HAS HISTORICALLY LED TO ANCHORED SHOWERS
ALONG THE WINDWARD SIDE OF THE KOOLAU RANGE ON OAHU...WITH AVAILABLE
MOISTURE AND INSTABILITY MODULATING THEIR INTENSITY. THERE HAVE BEEN
SIGNS OF THIS OCCURRING LAST NIGHT AND AGAIN TODAY...AND THE
POTENTIAL EXISTS FOR THIS TO RE-OCCUR OVER THE NEXT 48 HOURS. WHILE
THE ONGOING FORECAST ATTEMPTS TO DESCRIBE THE LOCAL EFFECTS KNOWN TO
TYPICALLY OCCUR IN THIS FLOW REGIME...FORECAST CONFIDENCE IS LOWER
THAN NORMAL...ESPECIALLY FOR THE FINE SCALE DETAILS.

HAVING SAID THAT...THE OVERNIGHT FORECAST ANTICIPATES CLOUDS AND
SHOWERS TO MOVE OVER KAUAI FROM THE SOUTH-SOUTHEAST ALTHOUGH THEY
MAY DECREASE LATER TONIGHT AS THE CURRENT CLUMP OF SHOWERY LOW
CLOUDS MOVE PAST. OTHERWISE...CLOUDS AND A FEW SHOWERS CAN BE
EXPECTED OVER WINDWARD AND SOUTHEAST BIG ISLAND SOUTH OF
LAUPAHOEHOE...OVER EAST MAUI...AND TO A LESSER EXTENT WINDWARD
MOLOKAI AND OAHU.

LATEST FORECAST MODELS CONTINUE THE TRENDS PRESENTED BY EARLIER
RUNS...AND THUS THE ONGOING FORECAST PHILOSOPHY IS ESSENTIALLY
UNCHANGED. FOR THURSDAY AND FRIDAY...THE CLOSED LOW TO THE
NORTHWEST WILL MOVE VERY SLOWLY SOUTH AND THE ASSOCIATED FRONTAL
BOUNDARY WILL MOVE LITTLE. THUS NOT MUCH IN THE WAY OF CHANGE FROM
THE CURRENT REGIME...WITH STRONG EAST WINDS NEAR THE BIG ISLAND
VEERING TO THE SOUTHEAST NEAR KAUAI. FOR THE WEEKEND...ALL RELIABLE
GUIDANCE KICKS THE CUT-OFF LOW OFF TO THE NORTHEAST AND WEAKENS IT
DUE TO A NEW SHORTWAVE APPROACHING FROM THE NW. AS THIS OCCURS...THE
ASSOCIATED SURFACE FEATURE...BE IT A TROUGH OR A FRONT...WILL MOVE
ACROSS THE ISLANDS FROM THE NORTHWEST WHILE WEAKENING. MODELS KEEP
THE PRIMARY POOL OF COLD AIR AND STRONGEST FORCING ASSOCIATED WITH
THE EXITING LOW ALOFT WELL NORTH OF THE ISLANDS. THE TIMING AT THIS
TIME POINTS TO THE FRONT MOVING ACROSS KAUAI LATE SATURDAY...OAHU
AND MOLOKAI BY SUNDAY EVENING...AND THEN POSSIBLY STALLING OVER MAUI
COUNTY ON MONDAY. A BAND OF ENHANCED SHOWER ACTIVITY SEEMS LIKELY TO
BE PRESENT ALONG AND AHEAD OF THE FRONT DURING THIS TIME...THOUGH
SUPPORT FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE ABSENT.

AS THE LOW DEPARTS EARLY NEXT WEEK...A NEW SURFACE HIGH WILL BUILD
NORTHWEST...THEN NORTH...OF THE ISLANDS...AND TRADE WINDS ARE
EXPECTED TO RETURN. MOISTURE ASSOCIATED WITH THE DISSIPATED FRONT
MAY LINGER FOR A COUPLE OF DAYS...POTENTIALLY HELPING TO FUEL
ENHANCED TRADE WIND SHOWERS.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT MOST TAF SITES WITH OCCASIONAL MVFR
CONDITIONS OCCURING AT PHNY DUE TO LOW CLOUDS AND SHRA. EXPECT THESE
CONDITIONS TO IMPROVE AFTER SUNSET. THERE MAY ALSO BE BRIEF MVFR
CONDITIONS THIS EVENING AND ON THROUGH THE NIGHT AT PHLI AND PHTO.
THERE WILL ALSO BE SOME LOCAL MVFR CONDITIONS OVER PORTIONS OF KAUAI
AND OAHU IN SHRA.

AIRMET TANGO REMAINS POSTED FOR LOW LEVEL TURB W AND NW OF MOUNTAIN
RANGES AS LOW LEVEL WINDS BLOW FROM THE E AND SE.

&&

.MARINE...
A HIGH SURF ADVISORY REMAINS IN EFFECT FOR EAST FACING SHORES OF
MOST ISLANDS. ALTHOUGH LOCAL WINDS WILL BE OUT OF THE SOUTHEAST OVER
THE NEXT COUPLE OF DAYS...ESPECIALLY OVER THE WESTERN END OF THE
ISLAND CHAIN...A LONG FETCH OF FRESH TO STRONG EAST WINDS WILL
REMAIN UPSTREAM. WAVEWATCH GUIDANCE RESPONDS BY INDICATING THAT THE
POTENTIAL FOR HIGH SURF WILL PERSIST INTO FRIDAY...AND THE ADVISORY
HAS BEEN EXTENDED THROUGH THE DAY THURSDAY...AND MAY REQUIRE FURTHER
EXTENSIONS.

LATEST OBSERVATIONS INDICATE THE ONGOING SOUTH SWELL GOT A BIT OF A
REINFORCEMENT TODAY...AND AN ADVISORY HAS BEEN ISSUED FOR SOUTH
FACING SHORES OF ALL ISLANDS. THIS SWELL WILL LINGER FOR A COUPLE OF
DAYS AS IT GRADUALLY SUBSIDES...BUT SHOULD DROP BELOW ADVISORY
LEVELS BY THURSDAY NIGHT. SMALL SWELLS FROM THE NORTHWEST WILL
PREVAIL INTO THE WEEKEND...WITH A LARGER NORTH-NORTHWEST SWELL
POSSIBLE FROM SUNDAY INTO MONDAY...WITH PEAK SURF HEIGHTS
POTENTIALLY REACHING ADVISORY LEVELS...ESPECIALLY ON N FACING
SHORES. THE UPDATED OAHU SURF DISCUSSION...SRDHFO...CONTAINS DETAILS
ON THE SOURCES OF THE SWELLS.

MORNING ASCAT PASS FOUND AREAS OF EAST TO EAST-SOUTHEAST 25-30 KT
WINDS IN THE CHANNELS...SOUTH OF THE BIG ISLAND...AND ACROSS THE
WINDWARD WATERS...IN GOOD AGREEMENT WITH THE EXISTING SMALL CRAFT
ADVISORY /SCA/ CONFIGURATION AND LATEST HI-RES WIND GUIDANCE. WITH
ONLY SLIGHT CHANGES IN THE OVERALL SYNOPTIC PATTERN THROUGH
FRIDAY...THE SCA HAS BEEN EXTENDED UNTIL 6 PM FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND.

HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR SOUTH FACING SHORES
OF ALL ISLANDS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR OAHU WINDWARD
WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL-
ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

DISCUSSION/MARINE...BIRCHARD
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:02 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Apr 22, 5:47 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.